Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 196, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2018, 11:23 PM CDT for Grant County, Stanton County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 11:23 PM CDT (04:23 UTC)
- Expired
- Jun 13, 2018, 12:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 11:35 PM CDT | HAIL 1 | 9 Sw Big Bow, KS | QUARTER SIZE. |
| Jun 13, 12:20 AM CDT | HAIL 1 | 3 Sw Ulysses, KS | QUARTER SIZE. |
| Jun 13, 12:20 AM CDT | HAIL 1.25 | 3 Wsw Ulysses, KS | HALF DOLLAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3452 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 20.2
The text
As transmitted.
263
WUUS53 KDDC 130423
SVRDDC
KSC067-187-130515-
/O.NEW.KDDC.SV.W.0196.180613T0423Z-180613T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1123 PM CDT TUE JUN 12 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Grant County in southwestern Kansas...
Eastern Stanton County in southwestern Kansas...
* Until 1215 AM CDT.
* At 1123 PM CDT, a severe thunderstorm was located 8 miles southeast
of Johnson City, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ulysses, Johnson City and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3772 10171 3769 10132 3739 10147 3739 10165
3743 10183
TIME...MOT...LOC 0423Z 226DEG 9KT 3746 10167
HAIL...1.25IN
WIND...60MPH
$$
RBURG1 follow-up statement
700
WWUS53 KDDC 130446
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1146 PM CDT TUE JUN 12 2018
KSC067-187-130515-
/O.CON.KDDC.SV.W.0196.000000T0000Z-180613T0515Z/
Grant KS-Stanton KS-
1146 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN GRANT AND EASTERN STANTON COUNTIES...
At 1145 PM CDT, a severe thunderstorm was located 5 miles southwest
of Big Bow, moving northeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3771 10168 3769 10132 3740 10153 3742 10166
3749 10174
TIME...MOT...LOC 0445Z 226DEG 9KT 3750 10162
HAIL...1.50IN
WIND...60MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:00 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jun 12, 7:00 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 700 PM CDT Tue Jun 12 2018 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 1258 PM CDT Tue Jun 12 2018 Areas of thunderstorms will be in the forecast tonight through mid tomorrow morning. The first area of development looks to be along a stalled frontal boundary roughly from Ashland to St. John. Once these thunderstorms develop the outflow/cold pool could trigger convection further west through the rest of the evening along the boundary back westward to Dodge City. Another area of convection in association with an upper level shortwave is expected to develop along the Palmer divide in Colorado and then move south and eastward into western Kansas after midnight tonight. These thunderstorms could contain heavy rain as they evolve into a MCS and move along the frontal boundary with decent enough 850 mb winds. Wednesday as the storm activity moves out clouds will hang around through the early-mid afternoon. Depending on how long the clouds hang around temperatures are expected to be cooler with highs mainly in the upper 80s although a few low 90s can't be ruled out. .LONG TERM...(Wednesday night through Tuesday) Issued at 141 PM CDT Tue Jun 12 2018 Hot temperatures will be the general theme as we go into the long term forecast. Another complex of storms is forecast to develop from Wednesday night into Thursday morning. A shortwave trough in eastern Colorado is forecast to develop convection and move into western Kansas through the evening and overnight hours. Winds will pick up out of the southwest through the day Thursday with 850 mb temperatures warming to around 30 (C) for most locations we should see highs get back into the upper 90s. For Friday on it looks like the core of the warmer air will be firmly in place through the central and southern plains driving the jet stream well to the north. This should keep us mainly dry with afternoon temperatures in the mid to upper 90s through the weekend. With the forecast position of the jet stream this should keep the remnants of what is currently Hurricane Bud mainly to the west in the Rockies through the weekend. However with a large upper level low moving into the Pacific northwest by next Monday this may drive some of the tropical moisture into southwest Kansas along with a cool down in temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jun 12 2018 Thunderstorms earlier this evening have developed along a surface boundary located east of Dodge City and Liberal. These two locations currently appear the have the better chance for a few isolated thunderstorms over the next few hours just east of these airports so have included a VCTS til 03z Wednesday. Elsewhere thunderstorm probability looks to be very low. Prevailing winds across western Kansas overnight will be from the southeast at around 10 knots. BUFR soundings indicating VFR conditions overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 87 70 97 / 60 60 20 0 GCK 65 87 68 99 / 70 30 20 0 EHA 66 90 67 96 / 60 10 20 10 LBL 67 89 69 98 / 60 30 20 0 HYS 66 86 69 99 / 50 30 20 10 P28 71 87 71 97 / 60 60 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Burgert
Hazardous weather outlook, Jun 12, 5:14 AM CDT, 18 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 514 AM CDT Tue Jun 12 2018 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 514 AM CDT Tue Jun 12 2018 /414 AM MDT Tue Jun 12 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances throughout Southwest Kansas increase this afternoon/evening, and may linger into Wednesday. Without strong upper level forcing, there will be several areas of potential storm initiation this afternoon. First being boundaries that set up over Western Kansas from convection this morning toward Central Kansas; second being along the warm front as it lifts northwest into southwestern Kansas (roughly east of Highway 183); and finally, where models have been most consistent in agreement is around a mid-level vorticity max that the NAM and GFS kicks out of Rockies and into Western Kansas late this afternoon. Storms that initially develop will have large hail and strong to severe wind concerns. If storms congeal into a possible convective system tonight, main concerns will be heavy rain/flooding, damaging wind and large hail. Day 1 Hazards ------------- * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Storms may linger into Wednesday morning. Another chance of storms will occur Wednesday night. Thursday through Sunday look to remain dry at this time. Monday, rain chances return. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 and 11 pm west of highway 83 for storms coming in from Colorado, and east of 86 for storms along boundaries. If storms form into a convective system, storms will move through Southwest Kansas overnight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 12, 9:08 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 1 SE LIBERAL 37.03N 100.92W
06/12/2018 E1.00 INCH SEWARD KS PUBLIC
QUARTER SIZE VIA SOCIAL MEDIA.
&&
RMLLocal storm report, Jun 12, 9:43 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 NW LIBERAL 37.07N 100.96W
06/12/2018 E1.25 INCH SEWARD KS PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL OUTSIDE
LIBERAL.
&&
RMLSpecial weather statement, Jun 12, 9:47 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
947 PM CDT TUE JUN 12 2018
KSZ066-081-130345-
Pratt KS-Stafford KS-
947 PM CDT TUE JUN 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES UNTIL 1045 PM CDT...
At 946 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Turon, or 5 miles southeast of Neola, moving southeast at 20
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Neola.
LAT...LON 3777 9856 3791 9850 3790 9847 3783 9847
3782 9846 3774 9847
TIME...MOT...LOC 0246Z 313DEG 18KT 3780 9845
FINCHSpecial weather statement, Jun 12, 10:19 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 1019 PM CDT TUE JUN 12 2018 KSZ074-084-130415- Stanton KS-Morton KS- 1019 PM CDT TUE JUN 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND SOUTHWESTERN STANTON COUNTIES UNTIL 1115 PM CDT... At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Richfield, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Johnson City, Manter and Richfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3721 10175 3727 10202 3772 10203 3749 10153 TIME...MOT...LOC 0318Z 211DEG 17KT 3734 10187 RBURG
Local storm report, Jun 12, 10:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1036 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 NW LIBERAL 37.07N 100.96W
06/12/2018 E1.25 INCH SEWARD KS PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL OUTSIDE
LIBERAL.
0905 PM HAIL 1 SE LIBERAL 37.03N 100.92W
06/12/2018 E1.00 INCH SEWARD KS PUBLIC
QUARTER SIZE VIA SOCIAL MEDIA.
0846 PM HAIL 1 SE LIBERAL 37.03N 100.92W
06/12/2018 E1.50 INCH SEWARD KS EMERGENCY MNGR
PING PONG SIZE BY EM.
0825 PM HAIL 3 ENE HOPEWELL 37.82N 98.94W
06/12/2018 E1.00 INCH PRATT KS PUBLIC
QUARTER SIZE.
0825 PM HAIL GARFIELD 38.08N 99.24W
06/12/2018 E2.75 INCH PAWNEE KS PUBLIC
ESTIMATED BASEBALL SIZE BASED ON PICTURE ON
TWITTER.
0820 PM HAIL GARFIELD 38.07N 99.24W
06/12/2018 E1.75 INCH PAWNEE KS PUBLIC
GOLF BALL SIZE SOCIAL MEDIA.
0800 PM HAIL GARFIELD 38.08N 99.24W
06/12/2018 E2.00 INCH PAWNEE KS EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM GARFIELD.
CORRECTS PREVIOUS HAIL REPORT FROM GARFIELD.
EMERGENCY MANAGER REPORTED HEN EGG SIZE HAIL
IN GARFIELD.
0740 PM HAIL 3 ESE WINDHORST 37.78N 99.60W
06/12/2018 E1.00 INCH FORD KS PUBLIC
QUARTER SIZE.
0740 PM HAIL 1 N MACKSVILLE 37.96N 98.97W
06/12/2018 E1.00 INCH STAFFORD KS PUBLIC
QUARTER REPORTED ON SOCIAL MEDIA.
0735 PM HAIL 2 ESE WINDHORST 37.78N 99.61W
06/12/2018 E0.88 INCH FORD KS PUBLIC
NICKEL SIZE.
0726 PM HAIL CENTERVIEW 37.82N 99.27W
06/12/2018 E1.25 INCH EDWARDS KS STORM CHASER
CORRECTS PREVIOUS HAIL REPORT FROM
CENTERVIEW. HALF DOLLAR.
0721 PM HAIL 1 W GREENSBURG 37.61N 99.30W
06/12/2018 E1.00 INCH KIOWA KS NWS EMPLOYEE
QUARTERS AT HOSPITAL IN GREENSBURG.
0720 PM HAIL 5 S RADIUM 38.10N 98.90W
06/12/2018 E1.00 INCH STAFFORD KS PUBLIC
QUARTER SIZE HAIL.
0715 PM HAIL GREENSBURG 37.61N 99.29W
06/12/2018 E1.00 INCH KIOWA KS NWS EMPLOYEE
QUARTERS IN GREENSBURG.
0714 PM HAIL 4 E MULLINVILLE 37.59N 99.39W
06/12/2018 E1.75 INCH KIOWA KS PUBLIC
GOLF BALL SIZE 3-4 MILES EAST OF
MULLENVILLE.
0703 PM HAIL MULLINVILLE 37.59N 99.47W
06/12/2018 E1.50 INCH KIOWA KS TRAINED SPOTTER
PING PONG SIZE.
0655 PM HAIL 1 SSE KINSLEY 37.91N 99.41W
06/12/2018 E1.00 INCH EDWARDS KS STORM CHASER
QUARTER SIZE.
0645 PM HAIL 7 NNW RADIUM 38.26N 98.96W
06/12/2018 E1.25 INCH PAWNEE KS PUBLIC
HALF DOLLAR SIZE.
0644 PM HAIL 1 N BUCKLIN 37.57N 99.63W
06/12/2018 E2.00 INCH FORD KS PUBLIC
2 INCH HAIL 1.5 MILES NORTH OF BUCKLIN.
0644 PM HAIL 11 N BUFFALO 37.00N 99.63W
06/12/2018 E1.25 INCH CLARK KS PUBLIC
0635 PM HAIL 3 WSW KINSLEY 37.91N 99.47W
06/12/2018 E1.00 INCH EDWARDS KS NWS EMPLOYEE
QUARTERS HALFWAY BETWEEN OFFERLE AND
KINSLEY.
&&Special weather statement, Jun 12, 11:19 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 1119 PM CDT TUE JUN 12 2018 KSZ085-086-130515- Seward KS-Stevens KS- 1119 PM CDT TUE JUN 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND SOUTHERN STEVENS COUNTIES UNTIL 1215 AM CDT... At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Hooker, or 12 miles south of Hugoton, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Liberal, Hugoton, Woods, Feterita and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3700 10138 3720 10154 3737 10086 3700 10069 TIME...MOT...LOC 0418Z 237DEG 19KT 3701 10126 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 45 min |
| Jun 12, 7:18 PM CDT | Flash Flood Warning | DDC | Clark, Comanche | 3 hr |
| Jun 12, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 55 min |
| Jun 12, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 27 min |
| Jun 12, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 63 min |
| Jun 12, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 61 min |
| Jun 12, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 23 min |
| Jun 12, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 66 min |
| Jun 12, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 66 min |
| Jun 12, 9:02 PM CDT | Special Weather Statement | DDC | Morton | 58 min |
| Jun 12, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 65 min |
| Jun 12, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 40 min |
| Jun 12, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 39 min |
| Jun 12, 9:47 PM CDT | Special Weather Statement | DDC | Pratt | 58 min |
| Jun 12, 10:19 PM CDT | Special Weather Statement | DDC | Stanton | 56 min |
| Jun 12, 11:19 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 56 min |
| Jun 12, 11:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 51 min |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 50 min |
| Jun 13, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 25 min |
| Jun 13, 12:57 AM CDT | Special Weather Statement | DDC | Grant | 63 min |
| Jun 13, 1:11 AM CDT | Special Weather Statement | DDC | Stanton | 64 min |
| Jun 13, 6:40 AM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Jun 13, 7:45 AM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Jun 13, 9:25 AM CDT | Special Weather Statement | DDC | Lane | 65 min |
| Jun 13, 9:31 AM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Jun 13, 9:48 AM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 13, 9:52 AM CDT | Special Weather Statement | DDC | Trego | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.